In the eye of the storm: iodinated contrast medium induced thyroid storm presenting as cardiopulmonary arrest.
The administration of iodinated contrast medium may lead to excess free thyroid hormone release and cause thyroid storm. A woman presented to the emergency department with dyspnea, hemoptysis, and intermittent bilateral lower extremities edema. Physical examination revealed mildly enlarged thyroid. Patient underwent a computed tomography scan of the chest with intravenous iodinated contrast medium to rule out pulmonary embolism, the patient developed a thyroid storm second to iodinated contrast medium injection. Proper treatment was provided and the patient had a good outcome. We present this case of an unusual presentation of a thyroid storm with cardiac arrest. This case illustrates that evaluating thyroid function tests in patients with an enlarged thyroid prior to the administration of iodinated contrast medium could prevent the development of thyroid storm.
Published In/Presented At
Alkhuja, S., Pyram, R., & Odeyemi, O. (2013). In the eye of the storm: iodinated contrast medium induced thyroid storm presenting as cardiopulmonary arrest. Heart & lung : the journal of critical care, 42(4), 267–269. https://doi.org/10.1016/j.hrtlng.2013.04.002
Medicine and Health Sciences
Department of Medicine, Department of Emergency Medicine